Texas, 2007

Hail in Texas, April 23, 2007

April 23, 2007 · NWS LUB · 6 events in 3 counties and zones

A cluster of severe storms brought large hail to portions of the South Plains region during the evening hours of the 23rd. Reports generally indicated between nickel and golfball size hail over Dickens, Garza, and Kent Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cluster of severe storms brought large hail to portions of the South Plains region during the evening hours of the 23rd. Reports generally indicated between nickel and golfball size hail over Dickens, Garza, and Kent Counties. One report of very large hail, however, was received from northeastern Garza County. Damage was not reported to have been significant with any of the hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 5:00 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 23, 5:00 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT MON APR 23 2007

.UPDATE...
NEW FORECAST PACKAGE ISSUED TO INCORPORATE NEW TORNADO WATCH BOX
#166. ADDED SEVERE MENTION TO ZFP ALL COUNTIES ALONG AND EAST OF
I-27.

DRYLINE SITUATED ALONG I-27 AS OF 23Z WITH DEEP LOW LEVEL MOISTURE
IN PLACE EAST OF THIS REGION. AS DAYLIGHT FADES...WILL CONTINUE TO
SEE A GRADUAL WESTWARD MOVEMENT TO THE DRYLINE WITH THE BEST
CHANCE FOR STORMS FROM THE EASTERN SOUTH PLAINS THROUGH THE
ROLLING PLAINS.

INITIAL STORM OF INTEREST IS A SPLITTING SUPERCELL NEAR BIG SPRING
AS OF 2253Z. THIS STORM SHOULD MOVE RAPIDLY NORTHEAST AND MAY
AFFECT GARZA...KENT AND STONEWALL COUNTIES WITHIN THE NEXT HOUR IF
STORM ORGANIZATION HOLD TOGETHER. ELSEWHERE...CAP HOLDING JUST
ENOUGH TO SQUASH CONVECTIVE INITIATION ALL SECTIONS EXCEPT FOR
BRISCOE COUNTY. ONE SINGLE CELL DEVELOPED NEAR SILVERTON BUT WAS
UNABLE TO ORGANIZE. THIS COULD BE THE TREND WITH THE LOSS OF
DAYTIME HEATING HOWEVER...ENOUGH INSTABILITY AND SHEAR REMAIN IN
PLACE ATTM TO FUEL SEVERE STORMS.

ADDITIONAL UPDATE POSSIBLE LATER THIS EVENING.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  72  41  65  42 /  10  10  20  10   0
TULIA         53  74  42  64  44 /  50  10  20  10   0
PLAINVIEW     53  76  41  66  44 /  30  10  20  10   0
LEVELLAND     52  77  43  69  45 /  20  10  10  10   0
LUBBOCK       56  79  43  68  46 /  30  10  10  10   0
BROWNFIELD    54  80  45  71  47 /  20  10  10   0   0
CHILDRESS     62  82  51  67  46 /  50  10  10  10  10
SPUR          58  84  48  70  47 /  40  10  10  10   0
ASPERMONT     64  86  50  72  48 /  40  20  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>044.

&&

17
Hazardous weather outlook, Apr 23, 11:20 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT MON APR 23 2007

TXZ021>044-241730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1220 PM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING
PLAINS...MAINLY NORTH AND EAST OF A LINE FROM HAPPY TO PLAINVIEW
TO CROSBYTON TO PADUCAH. THE DRY-LINE IS EXPECTED TO BE LOCATED
ALONG AND JUST TO THE EAST OF THE INTERSTATE 27 CORRIDOR LATE THIS
AFTERNOON. AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST...SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND JUST EAST OF
THE DRY-LINE. ANY THUNDERSTORMS THAT FORM MAY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE CONDITIONS MAY DEVELOP ACROSS PARTS OF THE AREA
TUESDAY AFTERNOON AS AN UPPER LOW PRESSURE SYSTEM MOVES TO THE
NORTH OF THE REGION. THE COMBINATION OF SURFACE WINDS AROUND 30
MPH AND LOW AFTERNOON RELATIVE HUMIDITIES WILL PROVIDE THE
POTENTIAL FOR RAPID FIRE GROWTH...IN REGIONS WITH CURED FINE
FUELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Garza

When
April 23, 6:12 PM CST
Where
Garza County, Justiceburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.030, -101.200

Golfball size hail was reported in Justiceburg. No damage was reported.

Hail, Garza

When
April 23, 7:48 PM CST
Where
Garza County, 10 mi NE of Post
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.282, -101.258

The Garza County Sheriff's Office reported quarter size hail northeast of Post along Farm to Market Road 651.

Hail, Garza

When
April 23, 8:11 PM CST to 8:47 PM CST
Where
Garza County, 2 mi SW of Post to 10 mi ENE of Post
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.160, -101.404

The Garza County Seriff's Office reported a wide swath of large hail that ranged in size from pennies to golfballs from just southwester of Post to east-northeast of the city. Golfball size hail was reported at 20:14 CST along U.S. Highway 380 at the Double Mountain Fork of the Brazos River approximately seven miles east of Post. In addition, golfball size hail also was reported along Farm to Market Road 2008 in northeastern Garza County, near the community of Verbena, at 20:40 CST. Reports of damage were limited.

Hail, Garza

When
April 23, 9:00 PM CST
Where
Garza County, 10 mi NE of Post
Measured
2.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.282, -101.258

Local officials reported tennis ball size hail near Farm to Market Road 2008 in northeastern Garza County. Reports of damage were limited.

Hail, Kent

When
April 23, 9:22 PM CST
Where
Kent County, Girard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.350, -100.670

Law enforcement officials reported quarter size hail in Girard.

Hail, Dickens

When
April 23, 10:30 PM CST
Where
Dickens County, 2 mi N of Spur
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.509, -100.850

The Dickens County Sheriff's Office reported that nickel to quarter size hail covered portions of Farm to Market Road 1868 just north of Spur.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28897, 28899, 28901, 28904, 28906, 28909.